Citations 0
Editor's Correspondence
September 13, 1999

Herbal Medicinals: Selected Clinical Considerations, Focusing on Known or Potential Drug-Herb Interactions

Author Affiliations

Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999

Arch Intern Med. 1999;159(16):1954. doi:

In reply

Rosenblatt and Mindel1 reported spontaneous hyphema in a 70-year-old man 1 week after he began ingesting Ginkgo biloba (40 mg twice daily). The patient had taken aspirin (325 mg/d) for 3 years without incident; hence, the authors felt that a temporal relationship strongly implicated ginkgo. I agree. Rowin and Lewis2 have also reported spontaneous bilateral subdural hematomas associated with long-term G biloba use. They acknowledged that their patient had taken acetaminophen and had a very brief trial of ergotamine/caffeine tablets. However, given the lack of a temporal relationship and the fact that acetaminophen, ergotamine, and caffeine have not been shown to be associated with subdural hematomas, Rowin and Lewis implicated G biloba. Furthermore, the patient's bleeding time improved following discontinuation of G biloba. Again, I agree with their conclusions. Yet another report was recently published describing a 61-year-old man who developed subarachnoid hemorrhage after ingesting G biloba (40 mg 3 or 4 times daily).3 He was not taking any other medications.

First Page Preview View Large
First page PDF preview
First page PDF preview